Alert archive / Virginia / Wind Chill Advisories in 2019

Wind Chill Advisory 2, NWS Blacksburg, VA

January 29, 201937 counties in Virginia; Alleghany County, Ashe County, Watauga County, North Carolina; 4 counties in West Virginia

NWS Blacksburg, VA issued this wind chill advisory at Jan 29, 2019, 3:20 PM EST for 37 counties in Virginia; Alleghany County, Ashe County, Watauga County, North Carolina; 4 counties in West Virginia. It took effect at Jan 29, 2019, 10:00 PM EST. It was in force for 38 hr.

The area

The counties it named.

The facts

Issued
Jan 29, 2019, 3:20 PM EST (20:20 UTC)
In effect from
Jan 29, 2019, 10:00 PM EST
Expired
Jan 31, 2019, 12:00 PM EST
In force
38 hr
Issued by
NWS Blacksburg, VA
All 44 counties

Alleghany County, NC, Ashe County, NC, Watauga County, NC, Alleghany County, VA, Amherst County, VA, Appomattox County, VA, Bath County, VA, Bedford County, VA, Bland County, VA, Botetourt County, VA, Buckingham County, VA, Campbell County, VA, Carroll County, VA, Charlotte County, VA, City of Buena Vista, VA, City of Covington, VA, City of Danville, VA, City of Galax, VA, City of Lexington, VA, City of Lynchburg, VA, City of Martinsville, VA, City of Radford, VA, City of Roanoke, VA, City of Salem, VA, Craig County, VA, Floyd County, VA, Franklin County, VA, Giles County, VA, Grayson County, VA, Halifax County, VA, Henry County, VA, Montgomery County, VA, Patrick County, VA, Pittsylvania County, VA, Pulaski County, VA, Roanoke County, VA, Rockbridge County, VA, Smyth County, VA, Tazewell County, VA, Wythe County, VA, Greenbrier County, WV, Mercer County, WV, Monroe County, WV, Summers County, WV

The radar

The Roanoke radar (KFCX), 20 km from the middle of the area, began a volume at 20:24 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Roanoke, VA (KRNK), launched 12:00Z, 8.3 hours before the alert went out and 58 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 12:00Z on 2019-01-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 12:00Z on 2019-01-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 161 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1071 m above ground
0-6 km bulk shear
75 kt
0-1 km storm-relative helicity
161 m²/s²
0-3 km storm-relative helicity
225 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this wind chill advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this wind chill advisory went out at Jan 29, 1:39 PM EST, 1 hour 41 minutes earlier.

Area forecast discussion, Jan 29, 1:39 PM EST, 1 hour 41 minutes before
Area Forecast Discussion
National Weather Service Blacksburg VA
139 PM EST Tue Jan 29 2019

.SYNOPSIS...
A cold front will bring light rain changing over to light snow
today. Arctic air and northwest winds will combine to make it
quite cold for Wednesday and Thursday. Temperatures should
moderate toward the end of this week.

&&

.NEAR TERM /THROUGH WEDNESDAY/...
As of 130 PM EST Tuesday...

The light rain and snow continues to move eastward due to a
passing cold front. The rain/snow line has reached past the New
River Valley at this hour, and snow is now sticking to the
roads west of the Blue Ridge. The Winter Weather Advisory still
looks good for the time being, so no changes have been made.
Temperatures will continue to fall along and west of the Blue
Ridge, but the slower timing of this precipitation means that it
will take until later this evening for the Piedmont to see
light rain changing over to snow.

Following the passage of the cold front, winds should increase
from the northwest. Gusts of 25 to 35 MPH will likely occur in
the higher elevations along and west of the Blue Ridge. The
strongest winds should take place sometime during Wednesday
afternoon, but they are expected to hold just below advisory
criteria. Meanwhile, the combination of wind and an Arctic air
mass should send wind chills toward zero by Wednesday morning
along and west of the Blue Ridge, while the Piedmont could reach
the single digits. High temperatures on Wednesday were kept
below guidance due to the high confidence in cold air advection.
There is also a low threat of upslope flurries or snow showers
in parts of southeast West Virginia. Nevertheless, it will be
quite cold with gusty winds for the CWA on Wednesday.

&&

.SHORT TERM /WEDNESDAY NIGHT THROUGH FRIDAY NIGHT/...
As of 300 AM EST Tuesday...

The big arctic blast will arrive on Wednesday as an arctic front
moves through Appalachians and central mid Atlantic region. As would
be expected with an arctic airmass moisture will be limited. So
while there may be a quick light accumulation of snow for the higher
elevations west of the Blue Ridge as the front comes through
Wednesday morning, most locations will just see flurries with maybe
a dusting but most likely no accumulation. The most notable features
of the front will be very strong gusty winds followed intense cold
and dangerously low wind chill values.

The boundary layer looks to be well mixed with essentially a dry
adiabatic lapse rate up through almost 750mb. This will allow for
very good downward momentum transfer with the ability to tap
stronger winds through a greater depth than we normally see. Even
with the inversion higher than optimal to really squeeze the flow,
would not be surprised to see some peak winds near 60MPH even at the
lower elevations.

Hand in hand with the cold air and strong winds will be dangerously
low wind chill values. Locations west of the Blue Ridge will see
wind chills in the single digits throughout the day with the higher
elevations down to 0 to -10. Not too bad east of the Ridge with wind
chills down to the lower 20s by early Wednesday evening. As
temperatures plummet Wednesday night, wind chills west of the Blue
Ridge will range from 0 to -10 with -10 to -20 or lower at the higher
elevations, while locations east of the Ridge see wind chills generally
from -5 to +5. With headlines already out for today, believe it best
not to leapfrog events and will let later shifts evaluate potential
wind/wind chill headlines for Wednesday/Wednesday night.

Arctic high pressure will bring cold and dry conditions for Thursday
and into Thursday night. By late Thursday night and Friday a fast
moving short wave with modest dynamics and limited low level
moisture will bring a chance for some light snow or mixed rain/snow
back to the forecast mainly west of the Blue Ridge for the end of the
week. This may result in a coating of snow an inch or less generally at
the higher elevations, but western Greenbrier may be positioned to pick
up a couple of inches through Friday.

The heart of this cold snap will be Wednesday night and Thursday.
Overnight lows Wednesday night will bottom out in the single digits to
below zero west of the Blue Ridge with single digits to teens to the
east. Highs Thursday will be in the teens/mid 20s west to upper
20s/lower 30s east. Temperatures will then start to moderate for Friday
with highs in the mid/upper 30s west to upper 30s/lower 40s east.

&&

.LONG TERM /SATURDAY THROUGH TUESDAY/...
As of 245 PM EST Monday...

High pressure will wedge south across the region this weekend. With
abundant sunshine and dry air, Saturday's temperatures will warm to
near normal.

A warm front is expected to move over the wedge on Sunday. At this
time, temperatures not only look to be above freezing but above
normal. Even warmer temperatures (in the 50s) are expected Monday.
That remains to be seen as rain falling into a wedge of cooler air
will likely bring about colder temperatures.

&&

.AVIATION /18Z TUESDAY THROUGH SUNDAY/...
As of 130 PM EST Tuesday...

A cold front should usher Arctic air over the Mid Atlantic
during Tuesday evening into Wednesday. Light snow is already
falling along and west of the Blue Ridge, which is causing
MVFR/IFR ceilings and visibilities for BLF/LWB/BCB. Any light
rain over ROA/LYH/DAN should transition to light snow later this
afternoon and experience the same MVFR/IFR conditions.

After the passage of the cold front, winds should increase from
the northwest. Confidence is highest for gusts reaching or
potentially surpassing 30 KT by Wednesday afternoon. While any
lingering precipitation should dissipate by tonight, there is a
low chance of some upslope flurries or light snow showers near
LWB during Wednesday. Otherwise, VFR conditions with gusty winds
will prevail throughout the day.

Extended Aviation Discussion...

Arctic high pressure will provide VFR conditions under
diminishing winds by Thursday. A weak disturbance may approach
the mountains on Friday, which could bring a band of light rain
or snow that may temporarily trigger MVFR/IFR conditions. VFR
conditions should resume on Saturday as high pressure drifts off
the coast.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...Winter Weather Advisory until 7 PM EST this evening for VAZ007-
     009>020-022>024.
NC...Winter Weather Advisory until 7 PM EST this evening for NCZ001-
     002-018.
WV...Winter Weather Advisory until 7 PM EST this evening for
     WVZ042>044-507-508.

&&

SYNOPSIS...PW
NEAR TERM...PW
SHORT TERM...MBS
LONG TERM...MBS/RCS
AVIATION...PW
Hazardous weather outlook, Jan 29, 4:55 AM EST, 10 hours 25 minutes before
Hazardous Weather Outlook
National Weather Service Blacksburg VA
455 AM EST Tue Jan 29 2019

WVZ508-301100-
Western Greenbrier-
455 AM EST Tue Jan 29 2019

...WINTER WEATHER ADVISORY IN EFFECT UNTIL 7 PM EST THIS EVENING...

This Hazardous Weather Outlook is for southeast West Virginia.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Weather Advisory.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Wind chill values early Wednesday will be around -5F. Wind chill
values could be as low as -25F Thursday morning. Wind gusts as high
as 40 mph will also be possible at times Wednesday and Wednesday
night.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ001-002-018-VAZ007-009>020-WVZ042>044-507-301100-
Ashe-Alleghany NC-Watauga-Tazewell-Smyth-Bland-Giles-Wythe-Pulaski-
Montgomery-Grayson-Carroll-Floyd-Craig-Alleghany VA-Bath-Mercer-
Summers-Monroe-Eastern Greenbrier-
455 AM EST Tue Jan 29 2019

...WINTER WEATHER ADVISORY IN EFFECT UNTIL 7 PM EST THIS EVENING...

This Hazardous Weather Outlook is for northwest North Carolina,
southwest Virginia, west central Virginia and southeast West
Virginia.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Weather Advisory.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Wind chill values early Wednesday will range from 0F to +5F. Wind
chill values Thursday morning are expected to range from -5F to
-15F. Wind gusts as high as 45 to 50 mph will also be possible at
 times Wednesday and Wednesday night.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ003-019-VAZ032>035-301100-
Surry-Wilkes-Patrick-Franklin-Bedford-Amherst-
455 AM EST Tue Jan 29 2019

This Hazardous Weather Outlook is for north central North Carolina,
northwest North Carolina, central Virginia, south central Virginia,
southwest Virginia and west central Virginia.

.DAY ONE...Today and tonight.

Light snow is possible this afternoon. Accumulations are expected to
be one inch or less.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Wind chill readings early Wednesday will range from +5F to +15F. ind
chill readings are expected to range from -5F to -10F Thursday
morning. Wind gusts of 35 to 40 mph will be possible Wednesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

VAZ022>024-301100-
Roanoke-Botetourt-Rockbridge-
455 AM EST Tue Jan 29 2019

...WINTER WEATHER ADVISORY IN EFFECT UNTIL 7 PM EST THIS EVENING...

This Hazardous Weather Outlook is for west central Virginia.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Weather Advisory.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Wind chills early Wednesday will range from 0F to 5F. Wind chills
early Thursday morning are expected to range from -5F to -10F. Wind
gusts of 50 mph or greater will be possible Wednesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ004>006-020-VAZ043>047-058-059-301100-
Stokes-Rockingham-Caswell-Yadkin-Henry-Pittsylvania-Campbell-
Appomattox-Buckingham-Halifax-Charlotte-
455 AM EST Tue Jan 29 2019

This Hazardous Outlook is for north central North Carolina,
northwest North Carolina, central Virginia and south central
Virginia.

.DAY ONE...Today and tonight.

Light snow will be possible this afternoon. Accumulations of snow are
expected to be 1 inch or less.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Wind chill readings early Wednesday will range from +5F to +15F. Wind
chill readings early Thursday will range from -5F to +5F. Wind gusts
to 35 mph are possible Wednesday afternoon.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

RAB

In the hours before

Special weather statement, Jan 29, 9:38 AM EST, 5 hours 42 minutes before
Special Weather Statement
National Weather Service Blacksburg VA
938 AM EST Tue Jan 29 2019

NCZ001-002-018-VAZ007-009>013-015-016-WVZ042-043-291645-
Ashe-Alleghany NC-Watauga-Tazewell-Smyth-Bland-Giles-Wythe-
Pulaski-Grayson-Carroll-Mercer-Summers-
Including the cities of West Jefferson, Sparta, Boone, Tazewell,
Marion, Bland, Pearisburg, Wytheville, Radford, Pulaski,
Independence, Whitetop, Troutdale, Volney, Galax, Bluefield,
Flat Top, Hinton, and Hix
938 AM EST Tue Jan 29 2019

...An Area of Moderate Snow this Morning...

An area of moderate snow will move across the area this morning.
Since the ground is already cold, little melting will occur,
especially on non-treated roadways. Hazardous travel from snow
covered roads is expected. A half to one inch of snow is likely
this morning.

RCS
Special weather statement, Jan 29, 9:58 AM EST, 5 hours 22 minutes before
Special Weather Statement
National Weather Service Blacksburg VA
958 AM EST Tue Jan 29 2019

VAZ019-020-WVZ044-507-508-291700-
Alleghany VA-Bath-Monroe-Eastern Greenbrier-Western Greenbrier-
Including the cities of Clifton Forge, Covington, Hot Springs,
Union, Lewisburg, White Sulphur Springs, Alderson, Quinwood, Duo,
and Rainelle
958 AM EST Tue Jan 29 2019

...An Area of Moderate Snow this Morning...

An area of moderate snow will move across the area this morning.
Since the ground is already cold, little melting will occur,
especially on non-treated roadways. Hazardous travel from snow
covered roads is expected. A quick half to one inch of snow is
likely this morning.

RCS
Local storm report, Jan 29, 1:20 PM EST, 2 hours before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
120 PM EST TUE JAN 29 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0105 PM     SNOW             1 NNW BEECH MOUNTAIN    36.22N 81.89W
01/29/2019  M3.0 INCH        WATAUGA            NC   TRAINED SPOTTER

&&
Local storm report, Jan 29, 1:31 PM EST, 1 hour 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
131 PM EST TUE JAN 29 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0100 PM     SNOW             2 NNW BOONE             36.23N 81.68W
01/29/2019  E1.0 INCH        WATAUGA            NC   PUBLIC

            REPORTED AT HOWARD'S KNOB, BOONE, NC.

&&
Local storm report, Jan 29, 2:13 PM EST, 1 hour 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
213 PM EST TUE JAN 29 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0120 PM     SNOW             VALLE CRUCIS            36.22N 81.78W
01/29/2019  M1.5 INCH        WATAUGA            NC   PUBLIC

&&
Special weather statement, Jan 29, 3:03 PM EST, 17 minutes before
Special Weather Statement
National Weather Service Blacksburg VA
303 PM EST Tue Jan 29 2019

VAZ007-010-WVZ042>044-507-508-300015-
Tazewell-Bland-Mercer-Summers-Monroe-Eastern Greenbrier-
Western Greenbrier-
Including the cities of Tazewell, Bland, Bluefield, Flat Top,
Hinton, Hix, Union, Lewisburg, White Sulphur Springs, Alderson,
Quinwood, Duo, and Rainelle
303 PM EST Tue Jan 29 2019

...Black Ice Possible as Temperatures Plummet...

Melted snow will re-freeze as temperatures have dropped into the
upper teens to lower 20s this afternoon. Patches of black ice are
possible on untreated and secondary roads as well as sidewalks.
Use extreme caution when traveling this evening into Wednesday
morning.

NCZ001-002-018-VAZ009-011>020-300015-
Ashe-Alleghany NC-Watauga-Smyth-Giles-Wythe-Pulaski-Montgomery-
Grayson-Carroll-Floyd-Craig-Alleghany VA-Bath-
Including the cities of West Jefferson, Sparta, Boone, Marion,
Pearisburg, Wytheville, Radford, Pulaski, Blacksburg,
Independence, Whitetop, Troutdale, Volney, Galax, Floyd,
New Castle, Clifton Forge, Covington, and Hot Springs
303 PM EST Tue Jan 29 2019

...Black Ice Possible as Temperatures Plummet this Evening...

Melted snow will re-freeze as temperatures drop into the 20s this
evening. Patches of black ice are possible on untreated and
secondary roads as well as sidewalks. Use extreme caution when
traveling this evening into Wednesday morning.

RCS

The office that day

Everything else NWS Blacksburg, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 29, 3:20 PM ESTWind Chill WarningRNKGreenbrier45 hr

Nearby

Wind Chill Advisories in Virginia, 2019Wind Chill Advisories in West Virginia, 2019Wind Chill Advisories in North Carolina, 2019Every wind chill advisory in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.